Thyroid UK
88,820 members103,413 posts

Hypothyroid

Hi I am 26 yrs old, female and diagnosed hypothyroid 2011. I take 25mcg levo. Thanks for reading

TSH 10.3 (0.2 - 4.2)

Free T4 11.2 (12 - 22)

10 Replies
oldestnewest

We need a bit more information please Mally. Some background of your thyroid journey, doses, dose changes and why, how come your results are so dire at the moment, what thyroid meds are you on, are you Hashi's, have you had vitamins and minerals tested - results/supplementing?

Reply

I take 25mcg levothyroxine

Reply

Diagnosed hypothyroid 2011 and have always taken 25mcg levothyroxine

Reply

Thyroid peroxidase antibodies 276 (<34)

Thyroglobulin antibodies 359.5 (<115)

Reply

Have had vitamins and minerals tested but gave up on supplements because they didn't help raise my levels

Reply

Mallyc Why have you never had a raise in your dose of Levo? The normal protocol once diagnosed is to be retested 6-8 weeks later then a dose increase of 25mcg, then reteting/increasing dose by 25mcg every 6-8 weeks until you feel well and symptoms abate. If your GP didn't do this he has been negligent and hasn't a clue about how to treat hypothyroidism.

You need to make an urgent appointment with your GP - a different one would be a good idea - and ask for an immediate increase in dose and to follow the NICE guidelines cks.nice.org.uk/hypothyroid... which state

Overt hypothyroidism (non-pregnant)

For people who do not need admission or referral

.......

◦See the section on Prescribing information for further information on initiation and titration of LT4.

◦Review the person every 3–4 weeks after initiation of LT4 and adjust the dose according to clinical and biochemical parameters, aiming to:

◾Resolve the symptoms and signs of hypothyroidism.

◾Normalize serum TSH and improve thyroid hormone concentrations to the euthyroid state.

.....

◦Once a stable TSH is achieved, TSH can be checked 4–6 monthly and then annually.

The aim of a treated hypo patient generally is for TSH to be 1 or below or wherever it needs to be for FT4 and FT3 to be in the upper part of their respective reference ranges when on Levo - see thyroiduk.org.uk/tuk/about_... > Treatment Options:

According to the BMA's booklet, "Understanding Thyroid Disorders", many people do not feel well unless their levels are at the bottom of the TSH range or below and at the top of the FT4 range or a little above.

The booklet is written by Dr Anthony Toft, past president of the British Thyroid Association and leading endocrinologist. It's published by the British Medical Association for patients. Avalable on Amazon and from pharmacies for £4.95 and might be worth buying to highlight the appropriate part and show your doctor.

Also -

Dr Toft states in Pulse Magazine, "The appropriate dose of levothyroxine is that which restores euthyroidism and serum TSH to the lower part of the reference range - 0.2-0.5mU/l.

In this case, free thyroxine is likely to be in the upper part of its reference range or even slightly elevated – 18-22pmol/l. Most patients will feel well in that circumstance.

But some need a higher dose of levothyroxine to suppress serum TSH and then the serum-free T4 concentration will be elevated at around 24-28pmol/l.

This 'exogenous subclinical hyperthyroidism' is not dangerous as long as serum T3 is unequivocally normal – that is, serum total around T3 1.7nmol/l (reference range 1.0-2.2nmol/l)."

You can obtain a copy of the article by emailing louise.roberts@thyroiduk.org print it and highlight question 6 to show your doctor.

Make sure that when you are retested, you book the earliest appointment of the morning, fast overnght (water allowed) and leave off Levo for 24 hours. This gives the highest possible TSH which is needed when looking for an increase in dose or to avoid a reduction. This is a patient to patient tip which we don't discuss with doctors or phlebotomists.

**

Thyroid peroxidase antibodies 276 (<34)

Thyroglobulin antibodies 359.5 (<115)

Your high antibodies mean that you are positive for autoimmune thyroid disease aka Hashimoto's which is where antibodies attack the thyroid and gradually destroy it. The antibody attacks cause fluctuations in symptoms and test results.

You can help reduce the antibodies by adopting a strict gluten free diet which has helped many members here. Gluten contains gliadin (a protein) which is thought to trigger autoimmune attacks so eliminating gluten can help reduce these attacks. You don't need to be gluten sensitive or have Coeliac disease for a gluten free diet to help.

Supplementing with selenium l-selenomethionine 200mcg daily can also help reduce the antibodies, as can keeping TSH suppressed.

Doctors generally know little or nothing about Hashi's so you need to read and learn so you can help yourself:

Gluten/thyroid connection: chriskresser.com/the-gluten...

stopthethyroidmadness.com/h...

stopthethyroidmadness.com/h...

hypothyroidmom.com/hashimot...

thyroiduk.org.uk/tuk/about_...

**

Hashi's and gut/absorption problems go hand in hand and very often result in nutrient deficiencies. Being undermedicated can also cause low nutrients. When you were supplementing you probably weren't absorbing them because of the problems Hashi's causes. SlowDragon has links and information about how to help with gut problems, but will you please post your vitamin and mineral results so we can see where you need help. Please say when they were tested.

Reply

Thanks for reply my GP hasn't raised my levo because he was worried about my low weight and he didn't want me to get hyper symptoms

Reply

Well, your GP is being an utter tool! Weight varies, a hypo patient isn't obliged to be overweight, they can be slim too. There are no set rules. And there's absolutely no way you can get hyper symptoms with a TSH of 10.3 and an under range FT4. The only way you can be overmedicated is if FT3 is over range. Read the quote from Dr Toft's article.

Don't take any more cr@p, see a different GP and get treated properly. Then avoid this one like the plague, he is totally clueless, keeping you ill and will do so with other patients too. He needs reporting for his total negligence.

2 likes
Reply

Ditch your GP. He can cause serious consequences for his patients if that's how he treats them. i.e. minimal levothyroxine for six years.

3 likes
Reply

DITTO ...YOUR GP nedds to research hypothyroid or find another job

3 likes
Reply

You may also like...